Texas, 2002

Hail in Texas, October 21, 2002

October 21, 2002 · NWS MAF · 2 events in 2 counties and zones

A few severe thunderstorms produced large hail to the size of nickels across West Texas on the 21st.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MAF wrote it up.

A few severe thunderstorms produced large hail to the size of nickels across West Texas on the 21st.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Oct 21, 1:43 PM CST, 1 hour 15 minutes earlier.

Area forecast discussion, Oct 21, 1:43 PM CST, 1 hour 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
243 PM CDT MON OCT 21 2002

THUNDERSTORMS DEVELOPING OVER THE HIGHER TERRAIN OF SOUTHEAST NEW
MEXICO AND SOUTHWEST TEXAS AS SURFACE TROUGH SHARPENS...SHORTWAVE
TROUGH TRANSLATES OVER THE AREA...AND RRQ OF 70KT H3 JET STREAMS EAST
ACROSS THE TEXAS PANHANDLE.  SOME SEVERE STORMS COULD RESULT THIS
AFTERNOON AND EVENING...MAINLY OVER NORTHWEST AND NORTHERN CWA...
WITH LARGE HAIL THE MAIN CONCERN.

THINGS WON/T GET ANY EASIER AS A PARADE OF SHORTWAVES TRANSLATE EAST
ACROSS THE AREA OVER THE NEXT SEVERAL DAYS IN WEST/SOUTHWEST FLOW
ALOFT.  MODELS IN DECENT AGREEMENT THROUGH THE SHORT TERM CONCERNING
WEAK...SEMI-PERMANENT UPPER TROUGH REMAINING OVER SOUTHWEST U.S.
THE ONLY PROBLEM IS TIMING THE BETTER CHANCES OF RAIN OVER THE
AREA.  WILL CONTINUE SLIGHT CHANCE TO CHANCE POPS GOING THE NEXT FEW
DAYS...WITH MAINLY SLIGHT CHANCES OUT WEST...AND PERIODIC CHANCE
MAINLY OVER THE EAST.  SEVERE WEATHER THREAT POSSIBLE NOT ONLY TODAY
...BUT TUESDAY...AND MAYBE WEDNESDAY TOO AS INSTABILITY FROM DAYTIME
HEATING COMBINES WITH PERIODIC SHORTWAVES AND LIFT ASSOCIATED WITH
UPPER JETLETS.  TUESDAY LOOKS TO BE THE MOST ACTIVE AS GOOD LOW LEVEL
MOISTURE SPREADS NORTHWEST DUE TO BACKING SURFACE FLOW IN RESPONSE TO
HEIGHT FALLS AHEAD OF SHORTWAVE TROUGH NOW OVER SOUTHERN BAJA.  WITH
THE BACKED WINDS AT THE SURFACE...SHEAR PROFILES IMPRESSIVE FOR
SEVERE WEATHER DEVELOPMENT.  THE SAME IS TRUE FOR WEDNESDAY...BUT THE
BEST SHEAR PROFILES WILL PROBABLY BE FURTHER EAST ALONG WITH BETTER
PRECIPITATION CHANCE.

IN THE EXTENDED...MODEL SOLUTIONS DIVERGE SOMEWHAT.  THEY ALL
INDICATE SOUTHWEST FLOW ALOFT TO CONTINUE...BUT HAVE TROUBLE ON
WHETHER CUTOFF LOW WILL DEVELOP OVER SOUTHWEST U.S. BY SUNDAY.  WILL
PROBABLY GO WITH COOLER ECMWF ON THURSDAY...WITH A LITTLE WARMUP
FRIDAY...THEN COOLER FOR THE WEEKEND AS SHORTWAVE TROUGH WILL
PROGRESS OVER AND EAST OF AREA FRIDAY.  POPS WILL REMAIN IN THE
EXTENDED SINCE PARADE OF SHORTWAVES CONTINUES.

MAF  57/76/60/78    3242
LSA  53/75/58/77    3242
6R6  60/80/62/83    2353
MRF  47/74/46/75    2242
CNM  53/78/52/80    2132

.MAF...
TX...NONE.
NM...NONE.

AKL
Hazardous weather outlook, Oct 21, 2:10 PM CST, 48 minutes before
NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-220945-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
310 PM CDT MON OCT 21 2002

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST TEXAS AND SOUTHEAST NEW
MEXICO.

.TONIGHT...
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TONIGHT ACROSS WEST
TEXAS AND SOUTHEAST NEW MEXICO. THUNDERSTORMS WILL BE CAPABLE OF
PRODUCING DEADLY LIGHTNING...LARGE HAIL...AND ISOLATED DAMAGING WIND
GUSTS.

.SPOTTER CALL TO ACTION STATEMENT...
EMERGENCY MANAGERS AND STORM SPOTTERS SHOULD MONITOR WEATHER
CONDITIONS AND BE PREPARED FOR POSSIBLE ACTIVATION LATE THIS
AFTERNOON OR THIS EVENING.

.TUESDAY THROUGH SUNDAY...
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS MUCH OF WEST
TEXAS AND SOUTHEAST NEW MEXICO TUESDAY...MAINLY EAST OF A
HOBBS...PECOS...SANDERSON LINE. LARGE HAIL AND DAMAGING WINDS WILL
BE THE PRIMARY SEVERE WEATHER HAZARDS.

NO HAZARDOUS WEATHER IS EXPECTED WEDNESDAY THROUGH SUNDAY AT THIS
TIME.

TECHNICAL DISCUSSION...
AN UPPER LEVEL DISTURBANCE WILL INTERACT WITH A MOIST AND UNSTABLE
ATMOSPHERE TO PRODUCE SCATTERED THUNDERSTORMS OVER MUCH OF WEST
TEXAS AND SOUTHEAST NEW MEXICO TONIGHT. FAVORABLE WIND PROFILES AND
STEEP MID LEVEL LAPSE RATES WILL SUPPORT THUNDERSTORMS CAPABLE OF
PRODUCING LARGE HAIL AND DAMAGING WINDS THIS EVENING.

ANOTHER STRONGER UPPER LEVEL DISTURBANCE WILL MOVE ACROSS THE AREA
ON TUESDAY. UPPER LEVEL WINDS WILL ONCE AGAIN BE FAVORABLE FOR
SEVERE THUNDERSTORM DEVELOPMENT TUESDAY AFTERNOON AND EVENING...WITH
LARGE HAIL AND DAMAGING WINDS THE PRIMARY SEVERE WEATHER HAZARDS.

CL

The radar

The Midland/Odessa radar (KMAF), 143 km away, was scanning. The volume nearest the first event began at 20:57 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Pecos

When
October 21, 2:58 PM CST
Where
Pecos County, 16 mi SSW of Bakersfield
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
30.667, -102.383

Hail, Crane

When
October 21, 6:25 PM CST
Where
Crane County, Crane
Measured
0.88 in hail
Reported by
BROADCAST MEDIA
Coordinates
31.400, -102.350

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2002Every state in 2002This day in weather historyWarnings in Texas, October 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-30. Each event’s entry at NCEI: 5318680, 5318679.